Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

August 10, 2021Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 10, 2021, 2:20 AM CDT for Lake of the Woods County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 2:20 AM CDT (07:20 UTC)
Expired
Aug 10, 2021, 2:45 AM CDT
In force
25 min
Issued by
NWS Grand Forks, ND
Hail
0.88 in
Wind
50

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 233 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1281 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS83 KFGF 100720
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
220 AM CDT Tue Aug 10 2021
 
MNZ006-100745-
Lake Of The Woods MN-
220 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southeastern Lake of
the Woods County through 245 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Carp, or 48 miles east of Roseau, moving northeast
at 85 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Baudette and Clementson around 230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4837 9486 4837 9495 4849 9516 4892 9469
      4888 9468 4883 9471 4878 9469 4874 9464
      4872 9459 4872 9456 4870 9454 4869 9445
      4870 9443 4859 9443
TIME...MOT...LOC 0720Z 229DEG 74KT 4857 9477 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

DJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 10, 12:15 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 10, 12:15 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1215 AM CDT Tue Aug 10 2021

.UPDATE...
Issued at 1210 AM CDT Tue Aug 10 2021

Cluster of t-storms continue to track thru parts of NW MN..thru
TVF area at 05z and likely to keep going east into the Red Lake
area north of Bemidji. Development of showers and t-storms south
into the southern RRV and west central MN appears will not occur,
so adjusted pops. Area of low clouds behind the rain area with
wind shift to the northwest near the Red River.

UPDATE Issued at 1016 PM CDT Mon Aug 9 2021

T-storms moved thru NE ND and into the nrn RRV as scheduled but
have yet to see any development south into SE ND as HRRR insists
will occur. Did lower pops some in the south but kept them in the
chance range. Storm moving into Grand Forks is the same one from
earlier and has been supercellular ever since development.
Instability is starting to wane and will do so thru the overnight
into NW MN. Confidence in southern RRV and west central is rather
low attm in terms of it storms will form.

UPDATE Issued at 648 PM CDT Mon Aug 9 2021

2330z analysis shows sfc low just south of Devils Lake and is
moving east-northeast and is progged to move east-northeast toward
Grafton-Hallock area by 05z. Surface warm front from about Red
Lake MN west to Crookston to just south of Grand Forks then to
suface low between New Rockford and Devils Lake. 500 mb wave in
southeastern Saskatchewan moving northeast and main jet dynamics
and 50-60 kt effective bulk shear indicate region from DVL into NE
ND. HRRR indicates development south along front toward Jamestown
01-02z period but uncertainty in this attm. Storm has been going
on west of Lamoure for some time, but that area has less shear and
less development potential attm.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 327 PM CDT Mon Aug 9 2021

Weather related impacts are possible through the remainder of the
afternoon and evening, possibly into the early overnight hours. A
potent upper low is moving into an increasingly moist and unstable
environment this afternoon in eastern North Dakota, northwestern and
west-central Minnesota. Strong to severe thunderstorms are expected
to form this afternoon to the west of the area, then push through
the region through early Tuesday morning.

Scattered showers are moving out of the Devils Lake Basin at midday,
with clearing just to the west. Further south, a boundary is draped
along the Highway 200 corridor in North Dakota. This boundary has
been pushing to the south through the morning, but is currently
stalled; this boundary is expected to lift slowly northward through
the afternoon hours. It is along the zone of interaction along this
boundary, that we could see severe thunderstorms develop during the
mid to late afternoon. Forcing is rather strong thanks to an
approaching upper low. Ahead of the low, we are seeing moderate
instability with CAPE in the range of 1500 to 2500 J/Kg.

For today's severe threat, there will be two different phases of
development. Initially, there will be a risk for supercell activity
through the Devils Lake Basin and the northern Red River Valley.
This will bring the risk of large hail, wind gusts up to 75 mph and
possibly a tornado. This phase of the event is expected to be
relatively short-lived, with more of a linear mode forming further
to the south and east. Once the line forms, the chance for wind
gusts looks to be the primary concern, along with a chance for a
brief tornado or two.

.LONG TERM...(Wednesday through Monday)
Issued at 327 PM CDT Mon Aug 9 2021

Quiet and mostly dry weather returns for the long term period.

Wednesday through the weekend...

Following the early week systems, west-southwesterly flow aloft is
expected to shift northwesterly by midweek. The northwesterly flow
aloft then looks to persist as an upper level ridge once again
builds into the Plains through the weekend. Behind the multiple cold
frontal passages from earlier in the week, breezy to windy
conditions and cooler temperatures in the 70s to low 80s are
expected across the latter half of the week. A few spotty showers
will also be possible near the international border on Wednesday
with a quick moving trough tracking eastward, north of the border.
As we move into the weekend, the ridge aloft is then expected to
amplify. This will in turn fuel a gradual warm up back up above
normal for the weekend. There are some analogs indicating that by
late weekend, the upper ridge will begin to erode and reintroduce
more zonal flow to the forecast area. A quick look at cluster
analysis does show a quite a high degree of variability between
ensembles with regards to the potential for the ridge to weaken,
however, and we will continue to monitor these trends moving
forward.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1210 AM CDT Tue Aug 10 2021

T-storm area moving thru TVF at 06z but it will exit by 08z.
Storms look to remain north of Bemidji. Otherwise winds to turn
northwest as the cold front moves east thru NW and WC MN the rest
of the overnight. Wind shift to the west or northwest not til near
12z for KBJI. Area of low clouds (IFR) behind the front in NE ND
likely due to rain may persist thru 12z or a bit later impacting
DVL and GFK. Uncertainity with length of low clouds is high. Fargo
area look to stay out of the low clouds. Gusty west-northwest
winds at times Tuesday to 20 kts or more in most areas. Mix of CU
and some cirrus with chance of thicker stratocu entering NE ND or
far NW MN in the aftn/eve with upper trough moving to our north.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...Lynch
LONG TERM...Rick
AVIATION...Riddle
Hazardous weather outlook, Aug 9, 4:22 AM CDT, 21 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
422 AM CDT Mon Aug 9 2021

MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-100930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
422 AM CDT Mon Aug 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible 3 PM this
afternoon, spreading east through the evening. Damaging winds to
75 mph and hail up to 1.5 inches will be the primary threats.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM through the evening.

MNZ009-016-017-022>024-027-028-030>032-040-100930-
North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
422 AM CDT Mon Aug 9 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Patchy dense fog may impact travel over parts of west central and
northwest MN this morning.

Scattered severe thunderstorms are possible 3 PM this
afternoon spreading east through the evening. Damaging winds to
75 mph and hail up to 1.5 inches will be the primary threats.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM through the evening.

In the hours before

Local storm report, Aug 9, 10:52 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1052 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     4 NNW GRAND FORKS       47.97N 97.11W
08/09/2021  M62.00 MPH       Grand Forks        ND   MESONET

            PEAK WIND MEASURED AT AN NDDOT RWIS STATION.

&&

GGUST
Local storm report, Aug 9, 11:12 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1112 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     TSTM WND GST     2 N EAST GRAND FORKS    47.96N 97.02W
08/09/2021  M60 MPH          Polk               MN   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Aug 9, 11:17 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1117 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     TSTM WND DMG     1 S GRAND FORKS         47.90N 97.07W
08/09/2021                   Grand Forks        ND   TRAINED SPOTTER

            NUMEROUS LARGE BRANCHES AND LIMBS DOWN ALONG BELMONT,
            SOUTH OF 27TH.

&&

GGUST
Local storm report, Aug 9, 11:47 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1147 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     5 ENE EAST GRAND FORKS  47.96N 96.92W
08/09/2021  M56 MPH          Polk               MN   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Aug 10, 1:54 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
154 AM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TSTM WND GST     GRAND FORKS             47.92N 97.07W
08/09/2021  M60 MPH          GRAND FORKS        ND   PUBLIC

            60MPH WIND GUST REPORTED BY UND CLIFFORD
            HALL ANEMOMETER.

&&
Special weather statement, Aug 10, 2:20 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
220 AM CDT Tue Aug 10 2021

MNZ006-100745-
Lake Of The Woods MN-
220 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southeastern Lake of
the Woods County through 245 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Carp, or 48 miles east of Roseau, moving northeast
at 85 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Baudette and Clementson around 230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4837 9486 4837 9495 4849 9516 4892 9469
      4888 9468 4883 9471 4878 9469 4874 9464
      4872 9459 4872 9456 4870 9454 4869 9445
      4870 9443 4859 9443
TIME...MOT...LOC 0720Z 229DEG 74KT 4857 9477

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:04 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner56 min
Aug 9, 7:11 PM CDTTornado WarningFGFCavalier, Ramsey, Towner34 min
Aug 9, 7:29 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFEddy, Griggs, Nelson46 min
Aug 9, 7:57 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh63 min
Aug 9, 8:08 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson27 min
Aug 9, 8:12 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFEddy, Griggs, Nelson63 min
Aug 9, 8:28 PM CDTTornado WarningFGFGriggs, Nelson32 min
Aug 9, 8:52 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina38 min
Aug 9, 9:09 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Griggs, Nelson, Steele66 min
Aug 9, 9:20 PM CDTTornado WarningFGFGrand Forks, Nelson, Steele40 min
Aug 9, 9:42 PM CDTTornado WarningFGFGrand Forks48 min
Aug 9, 9:54 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Steele66 min
Aug 9, 10:08 PM CDTSpecial Weather StatementFGFPembina52 min
Aug 9, 10:30 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Steele, Traill30 min
Aug 9, 10:42 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Traill63 min
Aug 9, 11:05 PM CDTTornado WarningFGFPolk25 min
Aug 9, 11:29 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFMarshall, Pennington, Polk, Red Lake61 min
Aug 10, 2:55 AM CDTSpecial Weather StatementFGFLake of the Woods35 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.